Indiana, 2020

Funnel Cloud in Indiana, May 18, 2020

May 18, 2020 · NWS LOT · 1 event in 1 county or zone

Scattered showers produced a few funnel clouds during the afternoon of May 18th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered showers produced a few funnel clouds during the afternoon of May 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 18, 2:12 PM CST, 18 minutes earlier.

Area forecast discussion, May 18, 2:12 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
312 PM CDT Mon May 18 2020

.SHORT TERM...
310 PM CDT

Through Tuesday night...

Our extremely pesky upper low continues to meander southward and
will eventually scoot into central and southern Illinois into
Tuesday. The combination of anomalously cold mid-level
temperatures and steepened low-level lapse rates have resulted in
the development of 250-500 J/kg of surface-based instability
across our southwestern counties early this afternoon. This is
fostering an environment favorable for the development of cold air
funnels and in fact, in concert with a nearby wind shift boundary
which is enhancing near-surface vorticity, some of these funnels
may even produce brief tornado touch-downs into the afternoon.
Indeed, we've received several reports of funnel clouds today in
La Salle County. We'll continue to highlight the threat for brief
tornadoes through the afternoon in a Special Weather Statement and
a Graphical Nowcast. These types of tornadoes offer little to no
predictability based on radar data as the process is almost
entirely related to stretching of near-surface vertical vorticity
by rather diminutive updrafts. Finally, even these showers are
fairly efficient rainfall producers. Thankfully there is
sufficient spacing in these cells that we don't anticipate
additional flooding concerns from them.

By early this evening we should be able to cool the boundary layer
sufficiently to greatly reduce surface-based instability. Have
ramped PoPs up during the overnight hours in response to
increasing jet dynamics and low-level warm advection from an
admittedly odd direction (from the east) as our upper low
continues to trend more towards equivalent barotropic and fill.
Some guidance does hint at the potential for some instability to
remain owing to still high PWAT air which should be funneled
towards our eastern locales through the night. At this time, think
the potential for any heavier showers/storms should remain
relegated immediately to the east and south of our area with
generally light precipitation amounts of under a half inch
expected through Tuesday morning. Do think that precipitation
chances will finally sink south of our area through Tuesday
afternoon.

The other concern for tonight and Tuesday morning is the potential
for dense fog development in the weak flow regime around the
northern periphery of the departing upper low. Just how expansive
this fog development is remains in question, but guidance is
offering some hints that pockets of dense fog will be possible
near the lake and also for locales north and north of I-80 late
tonight.

Carlaw

&&

.LONG TERM...
310 PM CDT

Wednesday through Monday...

The main question and concern for the extended period would be any
chances for additional rainfall over an area that needs some time
to dry out. In general  the trends appear favorable in this
regard.

On Wednesday the upper low that has been parked over the area to
start the week continues dropping south and weakening, allowing
heights to rise aloft. This is in conjunction with upper level
ridging spreading across the Great Lakes north of the low. By
Wednesday night the low itself becomes cut off from the northern
stream trough to its east and starts to merge with an upstream
longwave trough. This trough passes over the area Thursday night
into Friday, followed quickly by a weaker shortwave Friday and
Friday night.

The surface reflection of these features is not as discernible,
with ridging continuing to dominate across the area at lower
levels and the best moisture being kept farther west due to the
persistent east to southeasterly flow around the south side of the
Great Lakes surface ridge. Precip chances may increase slightly
as we head toward the late week but the more favorable period
would be later in the weekend as winds again turn southerly and
begin to pull in warmer and more humid air. Through this period
the temperature trends will of course reflect the same evolution,
with cooler conditions through midweek, especially near the lake,
gradually warming toward the upper 70s and likely into the 80s by
the weekend.

Lenning

&&

.AVIATION...
For the 18Z TAFs...
1218 PM CDT

Broken MVFR cloud cover is expected through the remainder of
daylight hours with northeasterly winds and scattered showers. The
highest concentration of showers should remain generally south and
west of all terminal sites so no explicit mention will be made in
the outgoing TAF package. Should a shower move over a terminal,
brief visibility reductions are possible given expected small
raindrop size.

With continued flow off Lake Michigan and abundant low-level
moisture from recent heavy rainfall, cigs tonight are expected to
trend downward once again toward LIFR, with a low possibility of
even VLIFR within the 08-12Z window. Visibility drops in pockets
of mist and fog are also possible. For now, decided to trend the
inherited 800 ft cigs down to SCT003 OVC005 and visibility from 5
to 4SM, with the expectations for further reductions as confidence
increases. Elevated wind magnitudes (e.g. around 10 kts) should
mitigate conditions from tanking too far. Scattered showers will
be possible as well, but opted to remove explicit mention as no
further impacts beyond that of the low clouds and pockets of
mix/fog would be expected.

Gradually improving conditions are expected by mid-morning
tomorrow as low-level flow increases and introduces additional
mixing into the cloud deck. While cigs may trend upward as early
as 12Z, decided to conservatively offer signs of improvement until
15Z. Northeasterly winds should gradually become more northerly
with time throughout the TAF period.

Borchardt

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Lakeshore Flood Advisory...ILZ006-ILZ103-ILZ104 until 4 PM
     Tuesday.

IN...Lakeshore Flood Advisory...INZ001-INZ002...7 PM Monday to 4 PM
     Tuesday.

LM...Small Craft Advisory...Winthrop Harbor to Wilmette Harbor until 4 PM Tuesday.

     Dense Fog Advisory...Wilmette Harbor to Michigan City IN until 7
     AM Tuesday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, May 18, 10:53 AM CST, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1153 AM CDT Mon May 18 2020

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-191700-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1153 AM CDT Mon May 18 2020 /1253 PM EDT Mon May 18 2020/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Flooding Risk.
  Limited Thunderstorm Risk south of I-80.
  Elevated Lakeshore Flood Risk.

DISCUSSION...

Residual flooding, some significant, will continue today
across much of northeast Illinois. Area rivers will also continue
to rise, with many above flood stage. Several locations
along the Des Plaines river will be in major flood stage today.

High lake levels, and some increase in winds later today and tonight,
may cause minor flooding along the lake shore.

In addition, there is a potential for cold air funnel clouds and
even a brief tornado touchdown today south and west of a Rochelle
to Fowler line. Isolated thunderstorms will also be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Friday through Sunday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

  Less than 5 mph.

LMZ740>745-191700-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1153 AM CDT Mon May 18 2020

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated Fog Risk.
  Hazardous conditions for small craft.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Hazardous conditions for small craft are likely.
Friday through Sunday...
  Limited Thunderstorm Risk.

Carlaw

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, May 18, 10:40 AM CST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
National Weather Service Chicago/Romeoville IL
1140 AM CDT Mon May 18 2020

ILZ010-019-021-023-032-033-039-107-INZ019-182200-
Lee-La Salle-Grundy-Kankakee-Livingston-Iroquois-Ford-
Southern Will-Benton-
Including the cities of Dixon, Ottawa, Streator, La Salle,
Mendota, Marseilles, Morris, Coal City, Minooka, Kankakee,
Bourbonnais, Bradley, Pontiac, Dwight, Fairbury, Watseka, Gilman,
Paxton, Gibson City, Channahon, Manhattan, Wilmington, Fowler,
and Oxford
1140 AM CDT Mon May 18 2020 /1240 PM EDT Mon May 18 2020/

...Funnel Clouds Possible Today...

Atmospheric conditions are favorable for the development of funnel
clouds. These funnel clouds normally only protrude a few hundred
feet downward from the parent cloud, rotate or spin like a top,
and last a few minutes before dissipating.

These funnel clouds rarely touch the ground and typically do not
pose any sort of hazard. However, conditions today could favor the
development of a few brief/weak tornadoes mainly south and west
of a Rochelle to Fowler line this afternoon. The atmospheric
conditions that these funnel clouds develop in do not support
strong, damaging tornadoes.

If threatening weather approaches, move indoors to a place of
safety. The National Weather Service will continue to closely
monitor the situation.

Carlaw
Local storm report, May 18, 10:45 AM CST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1145 AM CDT MON MAY 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     FLOOD            1 NE GARDNER            41.19N 88.30W
05/18/2020                   GRUNDY             IL   EMERGENCY MNGR

            GRUNDY COUNTY EMERGENCY MANAGER REPORTS
            WATER RESCUE ONGOING IN THE VICINITY OF
            GARDNER.

1100 AM     FLOOD            4 ENE MORRIS            41.38N 88.36W
05/18/2020                   GRUNDY             IL   EMERGENCY MNGR

            GRUNDY COUNTY EMERGENCY MANAGER REPORTS
            NUMEROUS WATER RESCUES HAVE OCCURRED ALONG
            CEMETERY ROAD OVER THE LAST SEVERAL HOURS.
            TIME APPROXIMATE.

&&

WSL
Local storm report, May 18, 11:50 AM CST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1250 PM CDT MON MAY 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     FUNNEL CLOUD     2 S OTTAWA              41.32N 88.84W
05/18/2020                   LA SALLE           IL   PUBLIC

&&

BB
Local storm report, May 18, 12:52 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
152 PM CDT MON MAY 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     FUNNEL CLOUD     LEONORE                 41.19N 88.98W
05/18/2020                   LA SALLE           IL   TRAINED SPOTTER

            FUNNEL EXTENDED ABOUT 1/3 OF THE WAY TO THE
            GROUND AND DISSIPATED.

&&

BB

The radar

The Chicago radar (KLOT), 110 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Jasper

When
May 18, 2:30 PM CST
Where
Jasper County, 2 mi ENE of Rensselaer
Reported by
Emergency Manager
Coordinates
40.941, -87.115

Several reports of funnel clouds were received from the Rensselaer area.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894180.